Texas, 2008

Drought in Texas, September 1 to 30, 2008

September 1 to 30, 2008 · NWS CRP · 6 events in 6 counties and zones

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties. Drought conditions intensified into the severe category across northern Victoria county. Abnormally dry conditions were observed across central Bee and San Patricio counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during September continued to be agricultural in drought counties. Reservoir levels at Coleto Creek during September fell slightly. In addition, rivers and creeks in this rainfall deficit areas continued a slow fall, and were below slightly below baseflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 31, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1235 AM CDT MON SEP 1 2008

.DISCUSSION...SEE AVIATION DISCUSION.

&&

.AVIATION...EXPECT MVFR CONDITIONS RELATIVELY EARLY VERY SIMILAR TO
LAST NIGHT...AS VCT VSBYS HAVE ALREADY FALLEN TO THIS CRITERIA. THEN
PATCHY/AREAS OF IFR CONDITIONS FORMING AROUND 10Z...WITH LIFR
POSSIBLE FOR A BRIEF PERIOD OF TIME (2 TO 4 HRS) AROUND SUNRISE.
LOWEST VSBYS LIKELY WILL BE IN ALI AREA WHERE BEST COMBINATION WEAK
WINDS AND GOOD LOW LEVEL MOISTURE ARE FORECAST. VFR CONDITIONS WILL
PREVAIL BY MID MORNING AS DRIER AIR ON THE WEST SIDE OF HURRICANE
GUSTAV MOVES INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    98  76 102  78  98  /  10  10  10  10  10
VICTORIA          98  75 101  76  96  /  10  10  10  10  10
LAREDO           103  79 103  79 101  /  10  10  10  10  10
ALICE            101  75 103  77 100  /  10  10  10  10  10
ROCKPORT          95  80 100  81  97  /  10  10  10  10  10
COTULLA          101  75 103  76 100  /  10  10  10  10  10
KINGSVILLE       100  75 103  78  99  /  10  10  10  10  10
NAVY CORPUS       94  79  98  81  96  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WATCH FROM 4 AM CDT EARLY THIS MORNING THROUGH
     TUESDAY MORNING FOR THE FOLLOWING ZONES: ARANSAS...
     CALHOUN...KLEBERG...NUECES...SAN PATRICIO.

GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 7 AM THIS MORNING
     TO 7 AM CDT TUESDAY FOR THE FOLLOWING ZONES: COASTAL WATERS
     BAFFIN BAY TO PORT ARANSAS OUT 20 NM...COASTAL WATERS PORT
     ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS BAFFIN
     BAY TO PORT ARANSAS 20 TO 60 NM...WATERS PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL 20 TO 60 NM.

&&

SC/70...SHORT TERM
SC/70...AVIATION
Hazardous weather outlook, Aug 31, 4:56 AM CST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
556 AM CDT SUN AUG 31 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
556 AM CDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED PRIMARILY WEST OF
HIGHWAY 16 ACROSS THE RIO GRANDE PLAINS THIS AFTERNOON. PATCHY
FOG IS EXPECTED EARLY THIS MORNING AND ALSO DURING THE PRE-DAWN
HOURS ON LABOR DAY WITH VISIBILITIES AROUND 1/2 MILE OVER PORTIONS
OF THE COASTAL PLAINS AND VICTORIA CROSSROADS. SWELLS FROM GUSTAV
MAY AFFECT THE COASTAL WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...LABOR DAY THROUGH SATURDAY

HURRICANE GUSTAV IS EXPECTED TO REACH THE NORTHWEST GULF OF MEXICO
BY LABOR DAY MORNING...THEN MAKE LANDFALL IN LOUISIANA BY AFTERNOON.
RESIDENTS OF SOUTH TEXAS SHOULD CLOSELY MONITOR THE PROGRESS AND
FORECASTS OF GUSTAV FROM THE NATIONAL HURRICANE CENTER. SWELLS FROM
GUSTAV MAY AFFECT THE COASTAL WATERS ON LABOR DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

70/87

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Victoria

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Official NWS Observations
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties. Drought conditions intensified into the severe category across northern Victoria county. Abnormally dry conditions were observed across central Bee and San Patricio counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during September continued to be agricultural in drought counties. Reservoir levels at Coleto Creek during September fell slightly. In addition, rivers and creeks in this rainfall deficit areas continued a slow fall, and were below slightly below baseflow.

Drought, Goliad

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Official NWS Observations
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties. Drought conditions intensified into the severe category across northern Victoria county. Abnormally dry conditions were observed across central Bee and San Patricio counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during September continued to be agricultural in drought counties. Reservoir levels at Coleto Creek during September fell slightly. In addition, rivers and creeks in this rainfall deficit areas continued a slow fall, and were below slightly below baseflow.

Drought, Bee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties. Drought conditions intensified into the severe category across northern Victoria county. Abnormally dry conditions were observed across central Bee and San Patricio counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during September continued to be agricultural in drought counties. Reservoir levels at Coleto Creek during September fell slightly. In addition, rivers and creeks in this rainfall deficit areas continued a slow fall, and were below slightly below baseflow.

Drought, Calhoun

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties. Drought conditions intensified into the severe category across northern Victoria county. Abnormally dry conditions were observed across central Bee and San Patricio counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during September continued to be agricultural in drought counties. Reservoir levels at Coleto Creek during September fell slightly. In addition, rivers and creeks in this rainfall deficit areas continued a slow fall, and were below slightly below baseflow.

Drought, Refugio

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Official NWS Observations
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties. Drought conditions intensified into the severe category across northern Victoria county. Abnormally dry conditions were observed across central Bee and San Patricio counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during September continued to be agricultural in drought counties. Reservoir levels at Coleto Creek during September fell slightly. In addition, rivers and creeks in this rainfall deficit areas continued a slow fall, and were below slightly below baseflow.

Drought, Aransas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Official NWS Observations
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

During September, drought conditions persisted across northeast portions of the Coastal Bend and Victoria Crossroads. Throughout September, moderate drought conditions persisted across Goliad, Calhoun, Aransas, Refugio, southern Victoria, and northeast Bee counties. Drought conditions intensified into the severe category across northern Victoria county. Abnormally dry conditions were observed across central Bee and San Patricio counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during September continued to be agricultural in drought counties. Reservoir levels at Coleto Creek during September fell slightly. In addition, rivers and creeks in this rainfall deficit areas continued a slow fall, and were below slightly below baseflow.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137072, 137073, 137074, 137076, 137077, 137078.